Okay so I’ve been on Symlin for three days now… But my question now is when to take it and when not to? For instance, today I ate my lunch but my lunch was spread out over a few hours so basically eating when I could while I was on phone conferences… I took the symlin and insulin for the first half of lunch should I have taken it again when I bolused for the rest of it??? My endo said only if it’s over 120g should I use the symlin… If that’s the case then should I bolus for entire amount or half as prescribed when I am using symlin???
That’s a good question. I’m going to ask my doc more about it next week. They told me ANYTIME I’m going to eat 30 carbs and at least 250 calories. I like to eat 3-4 smaller meals a day. For example, my breakfast is 20 carbs and I take symlin, lunch is yogurt and fiber bar with symlin, dinner varies and sometimes I use it with a bedtime snack if it’s 30 carbs.
Thanks for the info!
i was curious about when to take symlin in terms of pre-meal numbers. i find that if i am in the 200’s and i take symlin before a meal it only stabilizes that number rather than fixing it. 240 and i take my symlin, and my correction, and eat a carbless meal, i may remain 240 even a few hours after eating. anybody else find this?
Hmmm, no I haven’t experienced this, sorry I don’t have any tips for you, Andrea. That’s frustrating. Does this happen often? When I’m pms-ing my symlin is pretty much powerless, and I need a lot of insulin. Would this have anything to do with it?
I have the same problem too. My numbers start to stabilize after 3-4 hours. It’s very frustrating:) Are you cutting back on your bolus when you take your symlin? I’ve heard that some people have to reduce their dose by 20-50%.
I haven’t noticed that, but I have noticed that it keeps my sugar stabilized for a while then shoots up and I have to do a BG correction… But it could be that I am still ramping up my dosage… I’m at 45 now, but the pens are only for 60, I’m not sure if he’s going to want me on a higher dosage later on or not. Overall, I have noticed a difference using Symlin for lower bgs, so not sure why you would be hovering at 240… Maybe check with your endo?
Andrea, Sorry I'm just now responding, I haven't been on in a while... But I feel your pain... Although, for me, if I am high, it tends to drop my bg and stabilizes the bg if I am on the low side... Yes, I learned that one the hard way... It was not fun treating a low for 1 1/2 hours... so now I do not use Symlin if I am below 90... but if I am beween 90 and 100 I usually won't "shoot up"...
And now, I realize, that I did reply already… DUH! LOL… Sorry…
Are you on a pump or MDI? Either way, I tend to be pretty picky about staying in a tight range (as close to normal as I can get). When I have a high excursion I will sometimes shoot an injection into the muscle of the shoulder. If you are using a fast acting insulin and shoot into the muscle there it will speed up the action of the insulin by 10-15. Have you calibrated your carb/insulin/bg ratio lately? I know that in the morning one unit drops me 20 mg/dl, after about 9 AM (after dawn phenomenon is over) I get about 40mg/dl per unit of insulin. I wonder if your ratios are different then what you think. I know a lot of diabetics don't count protein and fats (only carbs) and so their carb ratio presumes a certain amount of proteins and fats (which also end up raising blood sugar to one degree or another--see the TAGGERS United group).